From Orlando, Florida, USA:
I just turned 20 in June. When I was 15 and in high school, I felt sick a lot. When I went to the doctor, he told me I had low blood sugar, so I should eat more. I went to the doctor many times because of that and we were never told that this could be a risk factor of diabetes. I did have a test, and the doctor said it was negative, and that was the end of it.
Well, this past Monday, I had blurred vision and I was very thirsty. I called the doctor and went to the hospital like they suggested. I have been diagnosed with diabetes. I have a lot of questions. Can your pancreas stop working at any stage in life? Is there any chance that my body could ever make it's own insulin if the pills haven't worked for me so far? I get low blood sugar only in the middle of the night. I've only been on Lantus alone a couple of days. Is this a side effect that will go away soon? The other night my blood sugar was 48 mg/dl [2.7 mmol/L]. Is that significantly low? I'm afraid to sleep at night because of this. Living with my diabetes wouldn't scare me so much if I felt that I could go to sleep and be safe.
Since Lantus doesn't have peaks, wouldn't it be better to break big meals into two meals? I'm on a 2200 calorie diet. Two hours after I eat, my sugar is in the 200s mg/dl [11.1 to 15.8 mmol/L]. I know I have to eat around the same time, but wouldn't it be better for my body if I ate half my breakfast at the scheduled time and the other half maybe an hour before lunch? If high blood sugar is bad before you eat, fasting, isn't it bad any time?
First, it should be determined which type of diabetes you have. Type 1 diabetes is associated with an absolute deficiency of insulin as the beta cells in the pancreas are irreversibly destroyed. Type 2 diabetes is associated with both a resistance to insulin action in the target tissues and a relative deficiency of insulin secretion from the pancreas. It is type 2 diabetes that is treated with pills, runs in families, and is associated with intermittent lows before you have the disease. However, I should say that intermittent low sugars are not enough of a true warning to be acted on in an emergent way. Therefore, I am not sure the symptoms you previously had are related to your new diagnosis of diabetes.
Sometimes, when your sugars are so high, doctors will use insulin to bring it down and then consider using pills again when the sugar is lower. However, if you have not had good control, you need to follow the directions of your physician closely. This also means working on altering diet and exercise. It is true that the Lantus is a peakless insulin that has an around-the-clock duration. If you are afraid to go to sleep, set your alarm for a time in the night so you can get up and check your blood sugar. This is done all the time. It will help in the titration of the insulin and give you peace of mind.
I would not suggest breaking your meals up. Speak with your diabetes care team. This should also include someone who has expertise in nutrition with diabetes. They can help you further to decide how to break your meals up throughout the day. You need some reassurance that you can live with diabetes. You need it now and I would make sure to ask for it.
Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.